Q I am a 53-year-old man. Last year, I discovered a patch of baldness on my head.
Doctors at the National Skin Centre identified the condition as alopecia areata. Injections were administered and the hair grew back about two months later.
However, new and bigger patches have appeared on my scalp. What is the cause and how can I prevent the development of more patches?
A While there are many causes of localised hair loss, the description of your symptoms does suggest alopecia areata.
Alopecia areata is a common cause of hair loss that can occur at any age. It usually causes small patches of baldness on the scalp.
Most people get a few patches but some people may lose more hair. In rare cases, it may cause total loss of hair on the scalp or on the entire body.
In alopecia areata, the body's immune system mistakenly attacks the hair follicles, for reasons that are not entirely understood, resulting in inflammation and damage to the hair.
Up to 20 per cent of those afflicted with alopecia areata have family members with the same condition, suggesting that genes may play a role.
Some of these genes have a link to other autoimmune diseases. In some cases, stress appears to be a trigger. Fortunately, the affected hair follicles usually retain the ability to regrow hair and, in most cases, the hair loss is not permanent.
However, hair regrowth may take months, sometimes years.
Unfortunately, there is no permanent cure or way to prevent this condition. A relapse is common. Many people experience more than one episode during their lifetime.
The condition usually has no direct impact on your health and is not contagious, but it can be distressing.
It is advisable to seek early treatment. But none of the treatments can alter the course of the disease.
Common treatment options include steroid creams, scalp applications and local steroid injections.
In very mild cases, no treatment is required as spontaneous hair regrowth is expected.
In more severe cases, contact immunotherapy - an application of a medicine that causes a mild allergic reaction on the skin to stimulate hair growth - may be required, as well as steroid tablets or immuno-suppressants.
You may want to see a derma- tologist to check if resuming the local steroid injections is beneficial.
You may also want to consider some measures to reduce the effects of the condition on your looks. For example, you could wear a cap, scarf or wig.
Sprays containing artificial hair fibres may be used to cover up the bald areas temporarily.
You can also join patient-support groups and discuss your concerns with your doctor.
Dr Yeo Yi Wei
Associate consultant, department of dermatology, Singapore General Hospital
GOT A PROBLEM?
E-mail your question to email@example.com. Specify Ask The Experts as the subject and include your name, age, gender, identity card number and contact details.
This article was first published on Jan 03, 2017.
Get a copy of The Straits Times or go to straitstimes.com for more stories.